scopus: cited 16 times
web of science: cited 13 times
The vascular endothelial growth factor receptor inhibitor sunitinib causes a preeclampsia-like syndrome with activation of the endothelin system
Angiogenesis inhibition is an established treatment for several tumor types. Unfortunately, this therapy is associated with adverse effects, including hypertension and renal toxicity, referred to as "preeclampsia." Recently, we demonstrated in patients and in rats that the multitarget tyrosine kinase inhibitor sunitinib induces a rise in blood pressure (BP), renal dysfunction, and proteinuria associated with activation of the endothelin system. In the current study we investigated the effects of sunitinib on rat renal histology, including the resemblance with preeclampsia, as well as the roles of endothelin 1, decreased nitric oxide (NO) bioavailability, and increased oxidative stress in the development of sunitinib-induced hypertension and renal toxicity. In rats on sunitinib, light and electron microscopic examination revealed marked glomerular endotheliosis, a characteristic histological feature of preeclampsia, which was partly reversible after sunitinib discontinuation. The histological abnormalities were accompanied by an increase in urinary excretion of endothelin 1 and diminished NO metabolite excretion. In rats on sunitinib alone, BP increased (ΔBP: 31.6±0.9 mm Hg). This rise could largely be prevented with the endothelin receptor antagonist macitentan (ΔBP: 12.3±1.5 mm Hg) and only mildly with Tempol, a superoxide dismutase mimetic (ΔBP: 25.9±2.3 mm Hg). Both compounds could not prevent the sunitinib-induced rise in serum creatinine or renal histological abnormalities and had no effect on urine nitrates but decreased proteinuria and urinary endothelin 1 excretion. Our findings indicate that both the endothelin system and oxidative stress play important roles in the development of sunitinib-induced proteinuria and that the endothelin system rather than oxidative stress is important for the development of sunitinib-induced hypertension.